Merck Manual

Please confirm that you are a health care professional

Loading

Thrombocytopenia: Other Causes

By

David J. Kuter

, MD, DPhil, Harvard Medical School

Last full review/revision Jun 2020| Content last modified Jun 2020
Click here for Patient Education
Topic Resources

Platelet destruction can develop because of immunologic causes (viral infection, drugs, connective tissue or lymphoproliferative disorders, blood transfusions) or nonimmunologic causes (sepsis, acute respiratory distress syndrome). Manifestations are petechiae, purpura, and mucosal bleeding. Laboratory findings depend on the cause. The history may be the only suggestion of the diagnosis. Treatment is correction of the underlying disorder.

Acute respiratory distress syndrome

Patients with acute respiratory distress syndrome may develop nonimmunologic thrombocytopenia, possibly secondary to deposition of platelets in the pulmonary capillary bed.

Blood transfusions

Posttransfusion purpura involves immunologic platelet destruction indistinguishable from immune thrombocytopenia (ITP), except for a history of a blood transfusion within the preceding 7 to 10 days. The patient, usually a woman, lacks a platelet antigen (PLA-1) present in most people. Transfusion with PLA-1–positive platelets stimulates formation of anti–PLA-1 antibodies, which (by an unknown mechanism) can react with the patient’s PLA-1–negative platelets. Severe thrombocytopenia results, taking 2 to 6 weeks to subside. Treatment with IV immune globulin (IVIG) is usually successful.

Connective tissue and lymphoproliferative disorders

Connective tissue (eg, systemic lupus erythematosus, antiphospholipid antibody syndrome) or lymphoproliferative disorders (eg, chronic lymphocytic leukemia [CLL or LGL leukemia]) can cause secondary ITP. Corticosteroids and the usual treatments for immune thrombocytopenia are often effective; treating the underlying disorder does not always lengthen remission and may not be necessary.

Drug-induced immunologic destruction

Commonly used drugs that occasionally induce thrombocytopenia include

  • Heparin

  • Quinine

  • Trimethoprim/sulfamethoxazole

  • Glycoprotein IIb/IIIa inhibitors (eg, abciximab, eptifibatide, tirofiban)

  • Hydrochlorothiazide

  • Carbamazepine

  • Chlorpropamide

  • Ranitidine

  • Rifampin

  • Vancomycin

Drug-induced thrombocytopenia occurs typically when a drug bound to the platelet creates a new and “foreign” antigen, causing an immune reaction. This disorder is indistinguishable from ITP except for the history of drug ingestion. When the drug is stopped, the platelet count typically begins to increase within 1 to 2 days and recovers to normal within 7 days. (A table of drugs reported to cause thrombocytopenia, together with analysis of the evidence for a causal relation of the drug to thrombocytopenia, is available at Platelets on the Web.)

Heparin-induced thrombocytopenia

Heparin-induced thrombocytopenia (HIT) occurs in up to 1% of patients receiving unfractionated heparin. Heparin-induced thrombocytopenia may occur even when very-low-dose heparin (eg, used in flushes to keep IV or arterial lines open) is used. The mechanism is usually immunologic. Bleeding rarely occurs, but more commonly platelets clump excessively, causing vessel obstruction, leading to paradoxical arterial and venous thromboses, which may be life threatening (eg, thromboembolic occlusion of limb arteries, stroke, acute myocardial infarction).

Heparin should be stopped immediately in any patient who becomes thrombocytopenic and develops a new thrombosis or whose platelet count decreases by more than 50% while tests are done to detect antibodies to heparin bound to platelet factor 4. Anticoagulation with a nonheparin anticoagulant (eg, argatroban, bivalirudin, fondaparinux) should be substituted at least until platelet recovery.

Low-molecular-weight heparin (LMWH) is less immunogenic than unfractionated heparin but cannot be used to anticoagulate patients with heparin-induced thrombocytopenia because most HIT antibodies cross-react with LMWH. Fondaparinux is an acceptable alternative in many patients but given its long 17-hour half-life, is not appropriate in those patients who may soon need a procedure or have a high bleeding risk. Warfarin should not be substituted for heparin in patients with heparin-induced thrombocytopenia and, if long-term anticoagulation is required, should be started only after the platelet count has recovered.

Infections

HIV infection may cause immunologic thrombocytopenia indistinguishable from immune thrombocytopenia except for the association with HIV. The platelet count may increase when glucocorticoids are given. However, glucocorticoids are often withheld unless the platelet count falls to < 20,000/mcL because these drugs may further depress immune function. The platelet count also usually increases after treatment with antiviral drugs.

Hepatitis C infection is commonly associated with thrombocytopenia. Active infection can create a thrombocytopenia that is indistinguishable from immune thrombocytopenia with platelets < 10,000/mcL. Milder degrees of thrombocytopenia (platelet count 40,000 to 70,000/mcL) may be due to liver damage that reduced production of thrombopoietin, the hematopoietic growth factor that regulates megakaryocyte growth and platelet production. Hepatitis C-induced thrombocytopenia responds to the same treatments as does immune thrombocytopenia.

Other infections, such as systemic viral infections (eg, Epstein-Barr virus, cytomegalovirus), rickettsial infections (eg, Rocky Mountain spotted fever), and bacterial sepsis, are often associated with thrombocytopenia.

Pregnancy

Thrombocytopenia, typically asymptomatic, occurs late in gestation in about 5% of normal pregnancies (gestational thrombocytopenia); it is usually mild (platelet counts < 70,000/mcL are rare), requires no treatment, and resolves after delivery. However, severe thrombocytopenia may develop in pregnant women with preeclampsia and the HELLP syndrome (hemolysis, elevated liver enzymes, and low platelets); such women typically require immediate delivery, and platelet transfusion is considered if platelet count is < 20,000/mcL (or < 50,000/mcL if delivery is to be cesarean).

Sepsis

Sepsis often causes nonimmunologic thrombocytopenia that parallels the severity of the infection. The thrombocytopenia has multiple causes:

  • Formation of immune complexes that can associate with platelets

  • Activation of complement

  • Deposition of platelets on damaged endothelial surfaces

  • Removal of the platelet surface glycoproteins resulting in increased platelet clearance by the Ashwell-Morell receptor in the liver

  • Platelet apoptosis

Click here for Patient Education
NOTE: This is the Professional Version. CONSUMERS: Click here for the Consumer Version

Also of Interest

Videos

View All
Bone Marrow Biopsy
Video
Bone Marrow Biopsy
Overview of ADP Receptor
Video
Overview of ADP Receptor
ADP receptors are integral proteins embedded in a platelet membrane. When ADP binds, it causes...

SOCIAL MEDIA

TOP